Skip Global navigation and goto content

It's a New Day in Public Health.

The Florida Department of Health works to protect, promote & improve the health of all people in Florida through integrated state, county & community efforts.

Skip MegaMenu and goto content

FLORIDA DEPARTMENT OF HEALTH IN OKALOOSA COUNTY RECOGNIZES INTERNATIONAL OVERDOSE AWARENESS DAY

August 30, 2022

 

FORT WALTON BEACH, FLA The Florida Department of Health in Okaloosa County (DOH-Okaloosa) recognizes August 31 as International Overdose Awareness Day. International Overdose Awareness Day seeks to create better understanding of overdose, reduce the stigma of drug-related deaths, and create change that reduces the harms associated with drug use.

In 2022, DOH-Okaloosa received funding from the CDC Overdose Data to Action Program (OD2A). In partnership with the Okaloosa County Health Improvement Partnership (OCHIP)—Drug Endangered Children and Communities (DEC-C) group, the OD2A funding will be used to expand the county’s Handle with Care Policy and spread the message on how to recognize a drug endangered child and what next steps to take.

“Parent or household drug use is an example of an adverse childhood experience and is linked to health problems, mental illness and substance use problems in adulthood,” said Elizabeth Smith, Health Officer of DOH-Okaloosa. “The Handle with Care policy is one intervention to help decrease the impacts that drug use can have on children in our community.”

In 2020, the total number of drug-related deaths in Florida increased by 17%.[1] The rate of unintentional poisoning deaths (most commonly due to overdoses or excessive use to drugs) in Okaloosa County increased from 6 per 100,000 in 2011-2013 to 28 per 100,000 in 2018-2020.[2]

Signs of an overdose include: 

  • Small, constricted "pinpoint pupils"
  • Falling asleep or losing consciousness
  • Slow, weak, or not breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin, especially lips and nails

If you think someone is overdosing

  1. Call 911 Immediately
  2. Administer naloxone, if available
  3. Try to keep the person awake and breathing
  4. Lay the person on their side to prevent choking
  5. Stay with the person until emergency assistance arrives

Additional resources can be found at I Save FL or Florida Department of Children and Families.                                                                  

About the Florida Department of Health

The department, nationally accredited by the Public Health Accreditation Board, works to protect, promote and improve the health of all people in Florida through integrated state, county and community efforts.

Follow us on Facebook, Instagram and Twitter at @HealthyFla. For more information about the Florida Department of Health please visit www.FloridaHealth.gov.

[1]Florida Department of Law Enforcement. (2021). Drugs Identified in Deceased Persons by Florida Medical Examiners. Retrieved from https:// www.fdle.state.fl.us/MEC/Publications-and-Forms/Documents/Drugs-in-Deceased-Persons/2020-Annual-Drug-Report-FINAL.aspx

[2] Florida Health CHARTS.* (2015-2021). Community Health Assessment Resource Tool Set. Retrieved from https://flhealthcharts.com/charts/default.aspx